South Carolina, 2003

Damaging Winds in South Carolina, September 4, 2003

September 4, 2003 · NWS CAE · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 4, 2:33 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Sep 4, 2:33 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
333 PM EDT THU SEP 4 2003

.SHORT TERM...COLD FRONT IS MOVING THROUGH THE AREA TONIGHT WITH
SHOWERS AND THUNDERSTORMS. SOME STORMS MAY BE SEVERE. LOOKS LIKE
THE FRONT WILL STALL OUT TO OUR SOUTH AND ACT AS A BARRIER FOR TD12.
CURRENT TRACK OF TD12 IS A BIT FURTHER WEST AND SLOWER. THE 48 HR
POINT IS IN N CENTRAL FL. LOOKS LIKE PRECIP WILL WRAP AROUND AND
WILL BE HEAVIER ALONG THE EASTERN COUNTIES. SLOW MOVEMENT AND HEAVY
RAIN WILL POSSIBLY LEAD TO LOCAL FLOODING IN AREAS. WILL KEEP POPS
IN THROUGH SUNDAY.

.EXTENDED...SKIES WILL GRADUALLY CLEAR ON SUNDAY WITH COOLER AND
DRIER AIR WILL MOVE IN THE AREA THROUGH THE REMAINDER OF THE WEEK.
RETURN FLOW OF MOISTURE WILL BRING IN SLIGHT CHANCE ON DAY 7 BUT
LEFT OUT FOR NOW DUE TO UNCERTAINTY.

.PRELIMINARY POINT TEMPS/POPS...

CAE 71 85 67 81 / 50 50 50 40
AGS 69 86 66 82 / 50 60 60 60
SSC 71 85 67 81 / 50 70 60 60
OGB 71 85 68 80 / 60 70 70 70

.CAE...NONE.

17
Hazardous weather outlook, Sep 4, 4:23 AM EST, 11 hours 12 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
500 AM EDT WED SEP 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
SCATTERED THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL TODAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Columbia radar (KCAE), 41 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Saluda

When
September 4, 3:35 PM EST
Where
Saluda County, 1 mi NW of Batesburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.917, -81.567

Police reported a couple of trees and powerlines down on hwy 178.

Thunderstorm Wind, Lexington

When
September 4, 3:40 PM EST
Where
Lexington County, Batesburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.900, -81.550

Police reported a few trees down in Batesburg around Summerland and Youman streets.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5378318, 5378319.